Welcome to the Shroomery Message Board! You are experiencing a small sample of what the site has to offer. Please login or register to post messages and view our exclusive members-only content. You'll gain access to additional forums, file attachments, board customizations, encrypted private messages, and much more!
5-Methoxy-N,N-Diisopropyltryptamine-Induced Flashbacks AKIFUMI IKEDA, M.D., KANAKO SEKIGUCHI, M.D., KENICHI FUJITA, M.D., PH.D., HIROSHI YAMADERA, M.D., PH.D., and YOSHIHIKO KOGA, M.D., PH.D. Tokyo, Japan American Journal of Psychiatry, April 2005
To the Editor: The drug 5-methoxy-N,N-diisopropyltryptamine (5-MeO-DIPT) has hallucinogenic and mild euphoric properties, similar to those of other tryptamine compounds (1). Hallucinogen-persisting perception disorder is characterized by the transient recurrence of perceptual symptoms experienced while intoxicated with the hallucinogen, often called "flashbacks." LSD-induced flashbacks are well known. It is also reported that hallucinogen-persisting perception disorder is induced by cannabis and methamphetamine. However, to our knowledge, there are no published reports of 5-MeO-DIPT-induced hallucinogen-persisting perception disorder.
-- Mr. A, a 35-year-old Japanese man without a previous psychiatric history, was seen with perceptual disturbances. One month before his evaluation, he had stopped using 5-MeO-DIPT because of a so-called bad trip-anxiety, palpitations, auditory oversensitiveness, and visual distortion-after six or seven times using between 15 mg and 30 mg of 5-MeO-DIPT over 5 months. He was bisexual and had used the drug to enhance intercourse with a male partner. A few days before his evaluation, after the announcement of his father's diagnosis of a brain tumor, his 5-MeO-DIPT-induced phenomena of a "bad trip" returned, although he had not taken 5-MeO-DIPT.
There was no evidence of CNS infection or organic brain disease. Amphetamine was not detected in Mr. A's urine. He was not clinically depressed. Schizophrenia-like symptoms, such as delusions or auditory hallucinations, were not present. He was given oral risperidone, 1 mg/day. Within 3 days, his perceptual disturbances remarkably decreased, and 7 days later, they had almost completely disappeared. Given his clinical features and history of drug ingestion, we made a diagnosis of hallucinogen-persisting perception disorder induced by 5-MeO-DIPT. Mr. A was discharged 1 month later. Although this medication was maintained for 4 months and then terminated, he has had no relapse.
The disturbances of serotonergic function may be a factor in hallucinogen-persisting perception disorder, although the pathophysiology remains unclear. Regarding the treatment of LSD-induced flashbacks, the choice of medication is still controversial. The use of various agents, including neuroleptics, serotonin reuptake inhibitors (SSRIs), anticonvulsants, and benzodiazepines, has met with limited success (2). Some researchers report that risperidone, which is a serotonin-dopamine antagonist, exacerbates symptoms of hallucinogen-persisting perception disorder (3). Others note that SSRIs exacerbate flashbacks (4). In this case, his perceptual disturbance symptoms responded to risperidone treatment.
For public safety, 5-MeO-DIPT is a controlled substance in several countries. However, it is available in many areas, and the patient obtained it through the Internet quite easily. We are concerned that the abuse of 5-MeO-DIPT may be more widespread than previously thought. We believe that studies are needed to verify the relationship between 5-MeO-DIPT and hallucinogen-persisting perception disorder and to call public attention to the toxicity of 5-MeO-DIPT. --